Mississippi, 2012Damaging Winds in Mississippi, July 18, 2012
July 18, 2012 · NWS MEG · 2 events in 1 county or zone
An upper level disturbance set off a few showers and thunderstorms across the Mid-South during the late afternoon and evening hours of July 18th, 2012. A few storms became severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance set off a few showers and thunderstorms across the Mid-South during the late afternoon and evening hours of July 18th, 2012. A few storms became severe and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 18, 3:02 PM CST, 8 minutes earlier.
Area forecast discussion, Jul 18, 3:02 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
402 PM CDT WED JUL 18 2012
.DISCUSSION...
UPPER LEVEL HIGH PRESSURE STRETCHES ACROSS THE SOUTHERN PLAINS
INTO THE MID SOUTH THIS AFTERNOON. MEANWHILE A WEAKNESS IN THE
UPPER RIDGE IS CENTERED OVER GEORGIA. TEMPS HAVE WARMED INTO AT
LEAST THE MID 90S AREA WIDE TO AROUND 100 DEGREES IN NORTHEAST
ARKANSAS. DEWPOINTS REMAIN IN THE LOWER TO MID 70S PRODUCING HEAT
INDEX VALUES OF 105 TO 110 DEGREES. HEAT ADVISORY CONTINUES FOR
THE ENTIRE AREA. SURFACE HEATING HAS PRODUCED SBCAPES ABOVE 5000
J/KG AND SCATTERED STORMS HAVE DEVELOPED ACROSS NORTHEAST
MISSISSIPPI WITH LITTLE ACTIVITY ACROSS THE DELTA SO FAR.
TONIGHT...AFTER A FEW STRONG STORMS ACROSS THE EASTERN HALF OF THE
MIDSOUTH CONVECTIVE ACTIVITY WILL DIE OFF WITH LOSS OF HEATING
LEAVING MOSTLY CLEAR TO PARTLY CLOUDY SKIES. TEMPS WILL BE
WARM...SIMILAR TO LAST NIGHT...MID AND UPPER 70S.
THURSDAY...UPPER RIDGE CENTERED OVER THE WESTERN PART OF THE
SOUTHERN PLAINS WILL STILL BE IN CONTROL. LIKE TODAY EXPECT MORE
SHOWERS AND THUNDERSTORMS ACROSS EASTERN SECTIONS WHERE UPPER
LEVEL HEIGHTS AND CONVECTIVE TEMPS ARE LOWER. NAM AND TO A LESSER
EXTENT THE GFS...SHOW A THERMAL RIDGE DEVELOPING ACROSS NW PARTS
OF THE MIDSOUTH IN ADVANCE OF THE COLD FRONT MOVING SOUTH THROUGH
THE MID MISSISSIPPI VALLEY. 925 MB TEMPS OF +30C SHOULD PRODUCE
100 DEGREE TEMPS ACROSS NORTHEAST ARKANSAS. MORE CONVECTION OVER
EASTERN SECTIONS SHOULD KEEP TEMPS DOWN ACROSS NORTHEAST
MISSISSIPPI AND ALONG THE TN RIVER VALLEY. DEWPOINTS WILL STILL BE
QUITE HIGH WITH LITTLE MIXING EXPECTED. WENT AHEAD AND EXTENDED
THE HEAT ADVISORY WEST OF A JACKSON TENNESSEE TO CLARKSDALE
MISSISSIPPI LINE THROUGH 7 PM THURSDAY.
THURSDAY NIGHT AND FRIDAY...A WEAK COLD FRONT WILL PUSH SOUTH
TOWARD THE MID SOUTH THURSDAY NIGHT SO SHOWERS AND THUNDERSTORMS
MAY CONTINUE THROUGH THE NIGHT. THE FRONT WILL PUSH INTO THE AREA
ON FRIDAY. AHEAD OF THE FRONT THE NAM CONTINUES TO SHOW THAT 925MB
THERMAL RIDGE. CONSIDERING THE TIMING OF THE FRONT THINK THAT MUCH
OF THE CONVECTION WILL DEVELOP AS THE AIRMASS HEATS UP. AS A
RESULT THE AREA SHOULD UNDERGO A GOOD DEAL OF HEATING THROUGH AT
LEAST EARLY AFTERNOON. BUMPED UP TEMPS 3-5 DEGREES FROM THE PREVIOUS
FORECAST WHICH IS CLOSER TO MODEL GUIDANCE. GENERALLY WENT WITH
HIGHER POPS ACROSS EASTERN SECTIONS WHERE HEIGHTS ARE LOWER AND THE
MOISTURE IS A LITTLE BETTER.
FRIDAY NIGHT THROUGH SATURDAY...BACKDOOR FRONT CONTINUES TO PUSH
THROUGH AND POPS WILL TAIL OFF FROM NORTH TO SOUTH. DO NOT EXPECT
MUCH OF A COOL DOWN BEHIND THE FRONT...MAYBE A COUPLE OF DEGREES.
A LITTLE BIT DRIER AIR WILL WORK INTO NORTHERN AREAS AS WELL.
SUNDAY THROUGH WEDNESDAY...UPPER LEVEL HIGH PRESSURE WILL PREVAIL
AND EVEN BUILD SLIGHTLY THROUGH THE PERIOD. EXPECT ISOLATED
AFTN/EVENING THUNDERSTORMS WITH HIGHS IN THE MID 90S.
SJM
&&
.AVIATION...
18Z TAF SET
TSRA DEVELOPMENT HAS BEEN SLOW TODAY...BUT CUMULUS IS BECOMING MORE
AGITATED OVER NORTHEAST MISSISSIPPI WITH A FEW CELLS NOW DEVELOPING.
INTRODUCED VCTS TO KTUP DUE TO ONGOING ACTIVITY...BUT PUSHED BACK
THE MENTION OF VCSH AT KMEM AND KMKL DUE TO LITTLE CUMULUS
DEVELOPMENT ATTM. ACTIVITY MAY DEVELOP FURTHER WEST WITH TIME...BUT
COVERAGE AND CONFIDENCE IS NOT HIGH ENOUGH TO INTRODUCE TS AT THOSE
TERMINALS. MOST DIURNALLY DRIVEN STUFF TODAY WILL DIMINISH BY 01Z.
KJBR SHOULD BE DRY THROUGH THE PERIOD.
WINDS WILL BE WESTERLY TODAY...BACKING MORE SOUTHERLY AND WEAKENING
TONIGHT BEFORE STRENGTHENING AND VEERING AGAIN LATE THURSDAY MORNING.
BORGHOFF
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 78 97 79 95 / 10 40 20 40
MKL 74 95 75 93 / 20 40 30 50
JBR 78 100 78 97 / 10 30 20 30
TUP 75 93 75 92 / 20 60 30 60
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR COAHOMA-DESOTO-QUITMAN-
TATE-TUNICA.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-
PANOLA-PONTOTOC-PRENTISS-TALLAHATCHIE-TIPPAH-TISHOMINGO-
UNION-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR CROCKETT-DYER-FAYETTE-
GIBSON-HAYWOOD-LAKE-LAUDERDALE-MADISON-OBION-SHELBY-TIPTON-
WEAKLEY.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CARROLL-CHESTER-
DECATUR-HARDEMAN-HARDIN-HENDERSON-HENRY-MCNAIRY.
&&Hazardous weather outlook, Jul 18, 9:35 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1035 AM CDT WED JUL 18 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1035 AM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY HAS BEEN ISSUED THROUGH 7 PM CST FOR AREAS ALONG AND
WEST OF THE MISSISSIPPI RIVER.
A FEW STRONG STORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAIN WILL BE
POSSIBLE OVER WEST TENNESSEE AND NORTH MISSISSIPPI.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS MAY OCCUR ON FRIDAY AHEAD OF A
COLD FRONT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.
SJM
Thunderstorm Wind, Tishomingo
- When
- July 18, 3:10 PM CST to 3:35 PM CST
- Where
- Tishomingo County, 4.66 mi E of Cross Roads to 3.74 mi NW of Bacon Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.936, -88.168
Straight line winds knocked down several trees in JP Coleman State Park.
Thunderstorm Wind, Tishomingo
- When
- July 18, 3:15 PM CST to 3:30 PM CST
- Where
- Tishomingo County, 2.91 mi NNE of Holcut to 1.64 mi NE of Holcut
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.768, -88.278
Straight line winds knocked down trees along County Road 177 southeast of Burnsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401305, 401304.